View Entire Collection
By Clinical Topic
By State Requirement
Faith Community Nursing
Future of Nursing Initiative
TOURETTE'S SYNDROME (TS) is a neurologic disorder characterized by persistent tics-involuntary movements and vocalizations. In this article, I'll discuss the symptoms, assessment, and treatment of TS.
Thought to have a genetic component, TS affects an estimated 1 to 10 children per 1,000. Three times as many boys as girls are affected.1 Symptoms usually begin by age 7, peak from ages 8 to 12, and begin to steadily decline by age 20.2
Repetitive motor and vocal tics are the distinguishing characteristics of TS. These tics differ in severity and duration, with no two patients having the same signs and symptoms.1 Some common tics include eye blinking, facial grimacing, shoulder shrugging, and head or shoulder jerking.3 Vocal tics include grunting, barking, sniffing, and throat clearing. Extreme forms of TS include tics that result in self-harm, such as punching oneself in the face, or vocal tics including coprolalia (uttering swear words) or echolalia (repeating others' words or phrases).3
Although TS doesn't impair intelligence,3 many patients with TS have coexisting neurobehavioral conditions, such as attention-deficit hyperactivity disorder or obsessive-compulsive behaviors, which exacerbate the symptoms of TS and impair a child's ability to learn. Successfully treating these coexisting conditions may diminish tic severity.4
A diagnosis of TS is based on patient history and clinical assessment; no tests are diagnostic for TS. The patient must have all of the following formal criteria for a diagnosis of TS:5
* multiple motor and at least one vocal tic
* a waxing and waning course with decreasing severity over time
* tic symptoms persisting for at least 1 year
* symptom onset before 21 years of age
* no precipitating illnesses (such as encephalitis or stroke) or precipitating drugs (such as stimulants, antiepileptic drugs, levodopa, or haloperidol)6
* observation of tics by a medical professional.1
Most patients who have TS aren't significantly disabled by their symptoms and don't require medication.7 Many patients manage mild symptoms with education, counseling, and behavioral techniques.2 Habit reversal, which focuses on techniques to replace the tic with an alternate behavior, is one of the most successful behavioral interventions for TS.2
When a patient's symptoms affect his functioning, however, medications may be indicated. Although medications don't eliminate symptoms, they can reduce their severity. Many of these drugs can cause significant adverse reactions so patients must be monitored closely.
Tier one drugs (for mild to moderate symptoms) include clonidine, clonazepam, and guanfacine.1 Their main adverse reactions are sedation and irritability.
Tier two drugs (for severe symptoms) include haloperidol, pimozide, risperidone, and fluphenazine.1 Adverse reactions include sedation, weight gain, and extrapyramidal symptoms such as tardive dyskinesia (involuntary movements usually of the mouth, lips, and tongue), tremors, rigidity, akathisia (physical restlessness), or acute dystonia (muscle contractions). Several antiepileptic drugs, such as topiramate, levetiracetam, and gabapentin, are being studied as tic-suppressing drugs.1
Patients who are severely disabled by TS may consider experimental surgical interventions such as deep brain stimulation.1
The symptoms of TS can make patients feel socially isolated and self-conscious. And, like many chronic illnesses, TS can strain family relationships. Knowing that other families are having the same experiences can be reassuring. Refer patients and their families to support groups and Web sites.
1. Singer HS. Tourette's syndrome: From behaviour to biology. Lancet Neurology. 4(3):149-159, March 2005. [Context Link]
2. Shavitt RG, et al. Tourette's syndrome. Psychiatric Clinics of North America. 29(2):471-486, June 2006. [Context Link]
3. National Institute of Neurological Disorders and Stroke. Tourette syndrome information page. http://www.ninds.nih.gov/disorders/tourette/detail_tourette.htm. Accessed August 14, 2007. [Context Link]
4. Leckman JF. Tourette's syndrome. The Lancet. 360(9345):1577-1586, November 16, 2002. [Context Link]
5. American Psychiatric Association. Diagnostic and Statistical Manual of Mental Disorders, 4th edition, text revision. (DSM-IV-TR). American Psychiatric Association, 2000. [Context Link]
6. Evidente VG. Is it a tic or Tourette's? Postgraduate Medicine. 108(5):175-176, 179-182, October 2000. [Context Link]
7. Tourette Syndrome Association. Frequently asked questions. http://www.tsa-usa.org/medical/faqs.html. Accessed September 28, 2006. [Context Link]
Tourette Syndrome Association. http://www.tsa-usa.org. Web site last accessed on September 6, 2007.
For life-long learning and continuing professional development, come to Lippincott's NursingCenter.
Debunking Three Rape Myths
Journal of Forensic Nursing, October/December 2014
Expires: 12/31/2016 CE:2.5 $24.95
Drug updates and approvals: 2014 in review
The Nurse Practitioner, 13December 2014
Expires: 12/31/2016 CE:3 $27.95
Can Food Processing Enhance Cancer Protection?
Nutrition Today, September/October 2014
Expires: 10/31/2016 CE:2 $21.95
More CE Articles
Subscribe to Recommended CE
Differential Diagnosis of High Peak Airway Pressures
Dimensions of Critical Care Nursing, January/February 2015
Free access will expire on February 2, 2015.
The Institute of Medicine’s 2014 Committee on Approaching Death Report: Recommendations and Implications for Nursing
Journal of Hospice and Palliative Nursing, December 2014
Free access will expire on January 19, 2015.
A missed connection: Depression screening in cardiac inpatients
Nursing2014 , December 2014
Free access will expire on January 19, 2015.
More Recommended Articles
Subscribe to Recommended Articles
Back to Top